The link to the Parents of IBDers Support Board is: http://www.dragonpack.com/ibdsupport/parents/
A great Board for advice and support for Parents of young IBDers.
Pentasa is a pretty mild IBD med. Really have not heard or read of emotional effects on or off of it but not saying it can't happen as med reaction of each individual patient can be different. Your Son is so young that anything is possible emotionally I would think after the Flu episode. He has been through a lot already being diagnosed and having to deal with the dreaded steroids. Very tough for someone that age to be able to process all that has and is happening to him.
Yes, some patient's symptoms can get better coming off of Pentasa, but for how long is again, different from patient to patient.
Can't say that Pentasa ever kept my Daughter's symptoms or flares in check. Pentasa is more of a topical med that is supposed to help guard against colon cancer though.
There are Parents of young IBDers on the Board that I posted a link to that may be of help to you.
So sorry, CowgirlNZ, to hear about your son's complications and to be going through all this at such a young age. Obviously it's between you and your son's doctor to determine if it's the Pentasa that's giving him problems. That said, I have a definite sensitivity (or am allergic) to Pentasa so cannot take it. I experienced severe cramping, some diarrhea, and even passed blood from it. Within a couple days of stopping the Pentasa, I felt "normal" again. After waiting a few weeks and then trying the Pentasa again (just to be certain that my symptoms weren't a coincidence), the cramping, diarrhea, and bleeding started up again. So I'm no longer taking the Pentasa, and will eventually start taking an immunosuppressant 6-MP.
Take care, and good luck to you and your son!